Alert archive / Virginia / Red Flag Warnings in 2012

Red Flag Warning 5, NWS Baltimore/Washington

April 11, 20124 counties in Virginia

NWS Baltimore/Washington issued this red flag warning at Apr 11, 2012, 6:51 AM EDT for 4 counties in Virginia. It took effect at Apr 11, 2012, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2012, 6:51 AM EDT (10:51 UTC)
In effect from
Apr 11, 2012, 11:00 AM EDT
Expired
Apr 11, 2012, 7:59 PM EDT
In force
9 hr
Issued by
NWS Baltimore/Washington

Counties Albemarle County, VA, Augusta County, VA, City of Staunton, VA, Nelson County, VA

The radar

The Sterling radar (KLWX), 162 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3483 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WWUS81 KLWX 111051
RFWLWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
651 AM EDT WED APR 11 2012


VAZ025-036-037-111900-
/O.NEW.KLWX.FW.W.0005.120411T1500Z-120412T0000Z/
AUGUSTA-NELSON-ALBEMARLE-
651 AM EDT WED APR 11 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
THIS EVENING FOR CENTRAL VIRGINIA...

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
RED FLAG WARNING FOR CENTRAL VIRGINIA...WHICH IS IN EFFECT FROM
11 AM THIS MORNING TO 8 PM EDT THIS EVENING.

* MINIMUM AFTERNOON HUMIDITY...25 TO 35 PERCENT

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS AROUND 25 MPH.

* FUEL MOISTURE...3 TO 6 PERCENT.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
830 
WWUS81 KLWX 112359
RFWLWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
759 PM EDT WED APR 11 2012

VAZ025-036-037-120100-
/O.CAN.KLWX.FW.W.0005.000000T0000Z-120412T0000Z/
AUGUSTA-NELSON-ALBEMARLE-
759 PM EDT WED APR 11 2012

...RED FLAG WARNING IS CANCELLED FOR CENTRAL VIRGINIA...

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS CANCELLED
THE RED FLAG WARNING.

RELATIVE HUMIDITY HAS INCREASED...AND WIND HAS DECREASED IN SPEED.
THUS...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE AS
SCHEDULED.

$$

KRAMAR

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this red flag warning went out at Apr 11, 3:47 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 11, 3:47 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 AM EDT WED APR 11 2012

.SYNOPSIS...
AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE REGION TODAY BEFORE HIGH
PRESSURE BUILDS OVERHEAD THURSDAY AND FRIDAY. HIGH PRESSURE WILL
MOVE OFF THE COAST DURING THE WEEKEND. A RETURN FLOW AROUND THE HIGH
WILL USHER IN WARMER CONDITIONS THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN UPPER-LEVEL LOW WILL DROP SOUTH INTO PENNSYLVANIA THIS AFTERNOON
BEFORE MOVING OFF THE NEW JERSEY COAST THIS EVENING. THE TROUGH AXIS
ASSOCIATED WITH THIS SYSTEM WILL SWING THROUGH THE MID-ATLANTIC THIS
AFTERNOON BEFORE MOVING OFF THE COAST TONIGHT.

GUSTY NORTHWEST WINDS WILL CONTINUE AROUND THIS SYSTEM TODAY...AND
IT WILL TURN OUT NOTICEABLY COOLER DUE TO CLOUD COVER AND LOWERING
HEIGHTS ASSOCIATED WITH THE TROUGH AXIS. MAX TEMPS WILL RANGE FROM
THE 30S IN THE MOUNTAINS TO THE MID 50S IN CENTRAL VIRGINIA.

A DEEP MIXING LAYER WILL ALLOW FOR WIND GUSTS AROUND 25 TO 30 MPH
THIS AFTERNOON. DESPITE EXTENSIVE CLOUD COVER...THERE SHOULD BE
ENOUGH SUNSHINE TO COMBINE WITH COLD AIR ALOFT FOR LIMITED
INSTABILITY TO DEVELOP LATE THIS MORNING AND AFTERNOON.
ISOLATED/SCATTERED SHOWERS ARE POSSIBLE DURING THIS
TIME...ESPECIALLY ACROSS NORTHERN MARYLAND...EASTERN WEST VIRGINIA
AND NORTHERN VIRGINIA. THERE MAY EVEN BE ENOUGH COLD AIR FOR SNOW
SHOWERS TO MIX IN AT TIMES MAINLY ACROSS THE HIGHER ELEVATIONS. FOR
LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT...AN UPSLOPE
COMPONENT TO THE LOW-LEVEL WIND WILL CAUSE MORE WIDESPREAD
PRECIPITATION THIS AFTERNOON. THERE WILL BE ENOUGH COLD AIR FOR SNOW
SHOWERS. AN INCH OR TWO OF SNOW IS POSSIBLE FOR ELEVATIONS ABOVE
3000 FEET.

HIGH PRESSURE WILL BUILD TOWARD THE REGION FROM THE OHIO VALLEY
TONIGHT WHILE THE UPPER-LEVEL TROUGH PUSHES TO OUR EAST. THERE WILL
BE ENOUGH SUBSIDENCE ASSOCIATED WITH BUILDING HIGH FOR DRY
CONDITIONS ACROSS MOST LOCATIONS. HOWEVER...SCATTERED SNOW SHOWERS
MAY PERSIST ACROSS LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT.
UNUSUALLY CHILLY AIR IS EXPECTED TONIGHT AS A CANADIAN AIRMASS
CONTINUES TO BUILD OVERHEAD. A FREEZE WATCH IS IN EFFECT FOR THE FAR
NORTHERN AND WESTERN SUBURBS OF WASHINGTON/BALTIMORE AS WELL AS
LOCATIONS ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. AM CONFIDENT
THAT THE RIDGE TOPS WILL DIP BELOW FREEZING...BUT A GRADIENT WIND
MAY KEEP TEMPS CLOSE OR JUST ABOVE FREEZING ACROSS THE VALLEYS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AFOREMENTIONED UPPER TROUGH/LOW WILL FINALLY PULL AWAY TO THE EAST
ON THURSDAY WITH IMPROVING WEATHER CONDITIONS EXPECTED. MODELS DO
KEEP SOME WRAPROUND PRECIPITATION OVER THE EAST FOR THE FIRST PART
OF THURSDAY BUT DRIER AIR WILL ALSO FILTERING IN ON NORTHWEST
FLOW. CLOUDS WILL SCATTER OUT AND TEMPERATURES WILL RECOVER INTO
THE LOWER TO MIDDLE 50S ALL SECTIONS EXCEPT THE HIGHER TERRAIN
WHERE 40S WILL STILL BE PRESENT. MOSTLY CLEAR SKIES AND LIGHTER
WINDS WILL FOLLOW THURSDAY NIGHT WHICH WILL LEAD TO ANOTHER ROUND
OF FREEZING TEMPERATURES MAINLY TO THE WEST OF THE BLUE RIDGE AND
OVER THE HIGHER ELEVATIONS OF NORTHERN MARYLAND. FREEZE WATCHES
WILL NEED TO BE CONSIDERED BY FUTURE SHIFTS.

FRIDAY WILL BE THE BEGINNING OF A SIGNIFICANT WARMING TREND ACROSS
THE FORECAST AREA AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE
REGION FROM THE WEST. RISING HEIGHTS AND SOUTHWEST FLOW WILL BOOST
TEMPERATURES INTO THE 60S ACROSS MOST LOCALES WITH A FEW 50S OVER
THE HIGHER TERRAIN WEST OF THE BLUE RIDGE. FREEZING TEMPERATURES
WILL FOR THE MOST PART BE ABSENT FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE SURFACE HIGH WILL BUILD OFFSHORE OF THE MIDDLE ATLANTIC COAST
ON SATURDAY THIS WILL SET THE STAGE FOR AMPLE DOWNSLOPING WITH
TEMPERATURES RISING INTO THE 70S. A WEAK DISTURBANCE AND FRONTAL
BOUNDARY WILL CAUSE SCATTERED SHOWERS/ISOLATED STORMS TO DEVELOP
MAINLY OVER THE NORTHERN PORTION OF THE FORECAST AREA SATURDAY
INTO SUNDAY. WILL CONTINUE LOW CHANCE POPS.

HEIGHTS RISE EVEN FURTHER ON SUNDAY AND MONDAY WITH MAX
TEMPERATURES WARMING INTO THE LOWER TO MIDDLE 80S ACROSS MUCH OF
THE FORECAST AREA. DID RAISE TEMPERATURES A FEW DEGREES FROM
INHERITED GRIDS AS PERSISTENTLY DRY WEATHER/SOILS AND DOWNSLOPE
COMPONENT WILL REALLY HELP WARM THINGS UP.

A MORE SIGNIFICANT COLD FRONT AND UPPER TROUGH WILL APPROACH FROM
THE WEST NEXT TUESDAY OR WEDNESDAY BRINGING THE CHANCE FOR SHOWERS
AND THUNDERSTORMS AND COOLER TEMPERATURES BY THE MIDDLE OF NEXT
WEEK. THERE REMAINS ENOUGH RUN TO RUN UNCERTAINTIES IN THE MODELS
TO NOT MAKE MANY CHANGES ATTM.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. NORTHWEST WINDS WILL
GUST AROUND 25 KNOTS LATER THIS MORNING AND AFTERNOON BEFORE
DIMINISHING THIS EVENING. ISOLATED/SCATTERED SHOWERS ARE POSSIBLE
LATE THIS MORNING AND AFTERNOON ESPECIALLY ACROSS THE NORTHERN
TERMINALS.

VFR CONDITIONS EXPECTED AT ALL TERMINALS THURSDAY THROUGH
SUNDAY...HOWEVER...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
COULD DEVELOP ALONG A FRONTAL BOUNDARY OVER THE WEEKEND.

&&

.MARINE...
A NORTHWEST FLOW WILL CONTINUE THROUGH TONIGHT. A SMALL CRAFT
ADVISORY REMAINS IN EFFECT EARLY THIS MORNING FOR THE MARYLAND
CHESAPEAKE BAY SOUTH OF POOLES ISLAND AND THE TIDAL POTOMAC RIVER
SOUTH OF INDIAN HEAD. WINDS WILL INCREASE ACROSS ALL OF THE WATERS
LATER THIS MORNING THROUGH THIS AFTERNOON. WIND GUSTS AROUND 25 TO
30 KNOTS ARE EXPECTED. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL
OF THE WATERS FROM 9 AM THROUGH 10 PM THIS EVENING.

GUSTY NORTHWEST WINDS WILL CONTINUE TO CHANNEL DOWN THE CHESAPEAKE
BAY AND LOWER TIDAL POTOMAC RIVER LATE TONIGHT. WILL CONTINUE WITH A
SMALL CRAFT ADVISORY FOR THE MARYLAND CHESAPEAKE BAY SOUTH OF POOLES
ISLAND AND THE LOWER TIDAL POTOMAC RIVER.

SMALL CRAFT CONDITIONS POSSIBLE ONCE AGAIN THURSDAY AS THE MAIN
UPPER TROUGH PULLS AWAY AND NORTHWEST FLOW INCREASES BEHIND THE
DEPARTING WAVE. WILL HOIST ADVISORY FOR ALL OF THE WATERS.
SOUTHWEST WINDS WILL INCREASE OVER THE WEEKEND WITH SMALL CRAFT
CONDITIONS POSSIBLE SATURDAY AND SUNDAY.

&&

.FIRE WEATHER...
GUSTY NORTHWEST WINDS WILL CONTINUE TODAY AND FUEL MOISTURE REMAINS
VERY LOW EAST OF THE ALLEGHENY HIGHLANDS. THE COMBINATION OF COOLER
TEMPERATURES ALONG WITH LIMITED MOISTURE FROM THE GREAT LAKES WILL
KEEP THE RELATIVE HUMIDITY HIGHER THIS AFTERNOON COMPARED TO RECENT
DAYS. ISOLATED/SCATTERED SHOWERS ARE POSSIBLE AS AN UPPER-LEVEL
DISTURBANCE PASSES THROUGH THE REGION LATE THIS MORNING AND
AFTERNOON. THE BEST CHANCE FOR SHOWERS WILL BE ACROSS NORTHERN
MARYLAND...EASTERN WEST VIRGINIA AND NORTHERN VIRGINIA. ANY
PRECIPITATION WILL BE LIGHT AND IT WILL LIKELY PROVIDE LITTLE RELIEF
TO THE LOW FUEL MOISTURE.

WIND GUSTS AROUND 25 TO 30 MPH ARE EXPECTED LATE THIS MORNING AND
AFTERNOON...BUT THE HIGHER RELATIVE HUMIDITY WILL PREVENT
METEOROLOGICAL CONDITIONS FROM MEETING RED FLAG WARNING CRITERIA.
THE ONE EXCEPTION IS ACROSS CENTRAL VIRGINIA WHERE MINIMUM RH VALUES
WILL LIKELY DIP BELOW 30 PERCENT. HOWEVER...THE WINDS WILL NOT BE
QUITE AS STRONG ACROSS THIS AREA. WILL MENTION THE ENHANCED FIRE
THREAT IN AN SPECIAL WEATHER STATEMENT FOR TODAY SINCE THERE ARE
NUMEROUS BRUSH FIRES OCCURRING AND GUSTY WINDS ARE EXPECTED.

WINDS WILL SLOWLY DIMINISH TONIGHT DUE TO THE LOSS OF THE DEEP
MIXING LAYER. BREEZY AND DRY CONDITIONS ARE EXPECTED THURSDAY. AN
ENHANCED FIRE THREAT IS LIKELY...BUT WIND SPEEDS MAY BE JUST BELOW
FIRE WEATHER WATCH/RED FLAG WARNING CRITERIA. MORE DRY CONDITIONS
ARE EXPECTED FRIDAY WITH LIGHT WINDS AS HIGH PRESSURE BUILDS
OVERHEAD. BREEZY AND WARM CONDITIONS ARE EXPECTED THIS WEEKEND AS
HIGH PRESSURE MOVES OFF THE COAST.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
     MDZ003>005-501-502.
     FREEZE WARNING UNTIL 9 AM EDT THIS MORNING FOR MDZ501-502.
VA...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
     VAZ025>031-036>040-042-501-503-504.
     FREEZE WARNING UNTIL 9 AM EDT THIS MORNING FOR VAZ025>027-029-
     503-504.
WV...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
     WVZ050>053-055-501>506.
     FREEZE WARNING UNTIL 9 AM EDT THIS MORNING FOR WVZ050-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ531>534-
     537-539>541-543.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ536-
     538-542.
     SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR ANZ530-535.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...KRW
LONG TERM...KRW
AVIATION...BJL/KRW
MARINE...BJL/KRW
FIRE WEATHER...BJL
Hazardous weather outlook, Apr 11, 5:19 AM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
519 AM EDT WED APR 11 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
519 AM EDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT EARLY THIS MORNING FOR THE
MARYLAND CHESAPEAKE BAY SOUTH OF POOLES ISLAND AND THE TIDAL
POTOMAC RIVER FROM INDIAN HEAD TO SMITH POINT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE WATERS FROM 9
AM THIS MORNING UNTIL 10 PM THIS EVENING. THE SMALL CRAFT ADVISORY
CONTINUES THROUGH TONIGHT FOR THE MARYLAND CHESAPEAKE BAY SOUTH OF
POOLES ISLAND AND THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO
SMITH POINT.

THE COMBINATION OF VERY LOW FUEL MOISTURE...GUSTY WINDS AND LOW
RELATIVE HUMIDITY WILL ENHANCE THE THREAT FOR THE SPREAD OF
WILDFIRES LATE THIS MORNING INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY FOR THE WATERS.

THE COMBINATION OF VERY LOW FUEL MOISTURE...GUSTY WINDS AND LOW
RELATIVE HUMIDITY MAY ENHANCE THE THREAT FOR THE SPREAD OF
WILDFIRES THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
519 AM EDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING IS IN EFFECT UNTIL 9 AM THIS MORNING FOR THE
POTOMAC HIGHLANDS AND A LARGE PORTION OF THE SHENANDOAH VALLEY.
REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

THE COMBINATION OF VERY LOW FUEL MOISTURE...GUSTY WINDS AND LOW
RELATIVE HUMIDITY WILL ENHANCE THE THREAT FOR THE SPREAD OF
WILDFIRES LATE THIS MORNING INTO EARLY THIS EVENING EAST OF THE
ALLEGHENY HIGHLANDS.

A FREEZE WATCH IS IN EFFECT LATE TONIGHT FOR NORTH-CENTRAL
MARYLAND...PORTIONS OF NORTHERN AND CENTRAL VIRGINIA...AND FOR
ALL LOCATIONS ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. REFER TO
THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FREEZE WATCH CONTINUES UNTIL 9 AM THURSDAY.

THE COMBINATION OF VERY LOW FUEL MOISTURE...GUSTY WINDS AND LOW
RELATIVE HUMIDITY MAY ENHANCE THE THREAT FOR THE SPREAD OF
WILDFIRES THURSDAY.

SUB-FREEZING TEMPERATURES ARE POSSIBLE EARLY FRIDAY MORNING...
ESPECIALLY ACROSS THE POTOMAC HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 11, 3:48 AM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 AM EDT WED APR 11 2012

DCZ001-MDZ003>007-009>011-013-014-016>018-502-VAZ025>031-036>040-
042-050>057-501-502-504-WVZ050>053-055-502-504-506-111400-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
CENTRAL AND EASTERN ALLEGANY-AUGUSTA-ROCKINGHAM-SHENANDOAH-
FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-GREENE-MADISON-
RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-EASTERN HIGHLAND-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-EASTERN GRANT-
EASTERN MINERAL-EASTERN PENDLETON-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...CUMBERLAND...STAUNTON...WAYNESBORO...
HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...
LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...
ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...WARRENTON...
MONTEREY...MARTINSBURG...CHARLES TOWN...MOOREFIELD...PETERSBURG...
KEYSER...FORT ASHBY...FRANKLIN
348 AM EDT WED APR 11 2012

...ENHANCED THREAT FOR THE SPREAD OF WILDFIRES TODAY INTO EARLY
THIS EVENING...

FUEL MOISTURE REMAINS VERY LOW ACROSS MOST OF MARYLAND...NORTHERN
AND CENTRAL VIRGINIA...AND EASTERN WEST VIRGINIA. NORTHWEST WINDS
WILL AVERAGE BETWEEN 10 AND 20 MPH WITH GUSTS AROUND 25 TO 30 MPH
FROM LATE THIS MORNING INTO EARLY THIS EVENING. THE MINIMUM
RELATIVE HUMIDITY WILL RANGE FROM 25 TO 35 PERCENT ACROSS CENTRAL
VIRGINIA TO BETWEEN 35 AND 45 PERCENT ACROSS MOST OTHER LOCATIONS.

THE COMBINATION OF GUSTY WINDS...VERY LOW FUEL MOISTURE AND LOW
RELATIVE HUMIDITY WILL CAUSE AN ENHANCED THREAT FOR THE SPREAD OF
WILDFIRES LATER THIS MORNING INTO EARLY THIS EVENING.

OPEN BURNING OF ANY TYPE IS CONSIDERED VERY HAZARDOUS THIS TIME OF
YEAR. ACCIDENTAL ESCAPED DEBRIS BURNS ARE THE NUMBER ONE CAUSE OF
WILDFIRES.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:29 AM EDTSmall Craft AdvisoryLWX13 hr
Apr 11, 5:06 AM EDTSmall Craft AdvisoryLWX39 hr
Apr 11, 1:45 PM EDTFreeze WatchLWXHighland15 hr
Apr 11, 1:45 PM EDTFreeze WarningLWXHighland, Nelson, Page, Rockingham, Shenandoah, City of Harrisonburg and 2 more19 hr
Apr 11, 2:05 PM EDTGale WarningLWX4 hr
Apr 11, 2:05 PM EDTSmall Craft AdvisoryLWX4 hr
Apr 11, 6:02 PM EDTGale WarningLWX4 hr
Apr 11, 6:02 PM EDTSmall Craft AdvisoryLWX26 hr

Nearby

Red Flag Warnings in Virginia, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.